Alert archive / Louisiana / Tornado Warnings in 1996

Tornado Warning 15, NWS Shreveport, LA

March 30, 1996Union Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Mar 30, 1996, 7:27 PM CST for Union Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 7:27 PM CST (01:27 UTC)
Expired
Mar 30, 1996, 8:30 PM CST
In force
63 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 7:42 PM CSTHail 0.75Spearsville, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 310128
TORSHV
LAC111-310230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 PM CST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST LOUISIANA
 
   ...UNION PARISH
 
AT 724 PM CST DOPPLER RADAR IN SHREVPORT INDICATED A SEVERE
THUNDERSTORM ALONG THE ARKANSAS/LOUISIANA STATE LINE 14 MILES EAST
OF JUNCTION CITY ARKANSAS MOVING TO THE EAST SOUTHEAST AT 35 MPH.
 
THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS IN THIS AREA.
WITH THE HISTORY OF THIS STORM A TORNADO MAY TOUCH DOWN.
 
 
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:42 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 30, 2:42 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CST SAT MAR 30 1996

FORECAST FOR SVR WX REMAINDER OF AFTN AND EARLY EVE CUD BE IFFY WITH
DRY LINE MOVING IN FROM WEST AND DRY AIR ALOFT AHEAD OF DRY LINE.
850 WINDS PROGGED TO SHIFT TO WEST EXCEPT OK AND AR PORTIONS WITH
WINDS SSW. DRY LINE CURRENTLY OVER PARIS AND TYLER. IF LINE CAN
DECELLERATE...COLD FRONT MAY INTERACT AND CREATE SUFF LIFT EVEN WITH
JET DYNAMICS ALL NORTH AND( EAST. NGM DOES NOT EVEN SHOW LIFT WITH
FRONT SO MAY NEED TO DISCARD THAT ONE ALTOGETHER. COLD AIR SHALLOW
SO WILL NOT GET THE BIG FREEZES AFTER THIS SYSTEM. MODEL TEMPS CONSST
1ST THREE PERIODS WILL GO WITH THAT.

SHV 53/70/44/73

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:09 PM CSTSevere Thunderstorm WarningSHVUnion66 min
Mar 30, 10:47 PM CSTSevere Thunderstorm WarningSHVJackson43 min
Mar 30, 11:09 PM CSTSevere Thunderstorm WarningSHVCaldwell66 min

Nearby

Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.